Florida, 2020

Damaging Winds in Florida, April 14, 2020

April 14, 2020 · NWS JAX · 3 events in 2 counties and zones

A lingering surface warm front lifted north from near the I-10 corridor toward SE GA into the evening as upper short wave energy moved over the boundary. The combination of convergence along the boundary and added instability from the upper energy as well as high moisture and surface instability produced a few strong to severe storms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A lingering surface warm front lifted north from near the I-10 corridor toward SE GA into the evening as upper short wave energy moved over the boundary. The combination of convergence along the boundary and added instability from the upper energy as well as high moisture and surface instability produced a few strong to severe storms during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 14, 7:01 AM EST, 44 minutes earlier.

Area forecast discussion, Apr 14, 7:01 AM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
801 AM EDT Tue Apr 14 2020

.AVIATION...
[Through 12Z Wednesday]

Strong thunderstorms will impact the northeast FL terminals
through around 15Z, with periods of LIFR conditions, surface wind
gusts up to 30 knots and frequent lightning expected within
stronger activity. VFR conditions should prevail through at least
15Z at SSI, followed by the potential for thunderstorms and sub-
IFR conditions after 16Z. West or west-southwesterly surface winds
sustained at 5-10 knots will prevail outside of thunderstorm
activity after 15Z, with the Atlantic sea breeze developing
towards 17Z and shifting winds to southeasterly around 10 knots at
the coastal terminals (SGJ, SSI) towards 18Z and by 20Z at CRG.

&&

.PREV DISCUSSION [418 AM EDT]...

.NEAR TERM [Through Tonight]...

Old frontal boundary across northeast FL will lift northward toward
another stronger front located over south GA. These combined
boundaries, a moist plume of PWATS near the 1.6 to 1.9 inch range,
dewpoints in the lower 70s, and upper level disturbances
traversing northeast across the region will will yield high end
numerous showers and storms during the day. Some severe weather
potential exists with sufficient 0-6 km shear (near 40-50 kt) and
instability of 1500-2500 J/kg. Main threats will be hail and a few
instances of damaging winds. SPC indicates a slight risk of
severe storms today for most portions of our forecast area. In
addition, training storms will be possible and has the potential
to lead to localized flooding concerns. Rainfall amounts may
exceed 2-3 inches in some locations near the I-10 corridor.
Highest rain chances of around 60-80 percent expected over the
Suwannee Valley area east-northeast to JAX metro area. Another
area of convection slightly separate from the front may be along
the east coast sea breeze south of JAX to Flagler county by late
aftn and early evening.

Due to the placement of the frontal boundary, a broad range in
high temperatures is forecast on today with cooler readings in north
and central zones and higher temps south of a line from
Gainesville to St Augustine.

Tonight...Scattered to numerous showers will likely be ongoing in
the evening as the front remains quasi-stationary over southeast
GA. Best chances of rain will be from the FL big bend into
southeast GA. With some weaker forcing aloft and nocturnal
cooling, overall rainfall amounts may not be as heavy as during
the day, though some heavier convective cells will still be likely
into the late evening. By the early morning hours, the cold front
will begin to sharpen as upper level trough digs into the eastern
U.S. with frontal wave forming near the Carolina coast. This will
likely cause some overrunning precip behind the front, but still
moderate convergence along the frontal boundary for deep convection
to form. Min temps will fall to around 60 over southeast GA but
near and south of the front temps mid-upper 60s.

.SHORT TERM [Wednesday Through Thursday]...

Wednesday, mid to upper level short wave energy will help support a
waves of low pressure along the frontal boundary as it moves slowly
southward into NE FL and then north central FLorida Wednesday
night into Thursday morning. Abundant moisture and strong shear
aloft will continue to support convection with the potential for
an isolated severe storm along and ahead of the front. The storm
prediction center has GA southeast of Waycross and all of NE FL in
a Marginal risk of severe thunderstorms as 500-1000 of MLCAPE and
near 50 knots of 0-6KM Bulk Shear which could produce strong wind
gusts in the stronger cells. Heavy rainfall will lead to a
potential for minor flooding in low lying areas as showers and
storms could repeat over the same locations as the low and mid to
upper level flow stays unidirectional from the west southwest as
the front moves southward through the area.

On Thursday, surface high pressure to the north of the area will
push the cold front into central Florida by morning allowing somewhat
drier conditions over the region. However, the high will move
quickly to our northeast allowing the cold front to possibly stall
over central Florida. Northeast winds will veer to the northeast
and then east and a weak inverted trough will begin to form over
the NE FL waters by Thursday night. This will keep rain chances up
over the NE FL and north central FL coastal areas.

Temperatures will be near normal values Wednesday with high in
the low to mid 70s except south and east of the frontal boundary
where with highs will be normal in the low to mid 80s south of a
line from Ocala NE to St Augustine. Temperatures will be below
normal values Thursday with cooler highs in the low to mid 70s
with low temperatures in the 50s.

.LONG TERM [Friday Through Monday]...

A progressive pattern will dominate this time period as
troughs and ridges quickly west to east over the southeastern US.
Friday, the frontal boundary south of the area will move back
northward through NE FL as a surface low develops to the west near
the lower Mississippi Valley under a mid to upper level trough
quickly swinging into the central plains. This will help lift the
boundary back northward as the low moves towards the southeast.

On Saturday, the cold front associated with the surface low to
our west will approach the region late in the day Friday as the
low treks NE into the Tennessee Valley and the mid Atlantic
region. The GFS has rain showers beginning earlier in the day with
high pressure building into the area from the northwest by
evening compared to the ECMWF model which continues showers well
into the night.

High pressure will push the cold front into Central Florida late
Saturday into early Sunday with a lull in shower chances early in
the day before the high moves quickly northeast while a new low
pressure system develops along the Gulf coast and aids in lifting
the frontal boundary northward again as it approaches the region
from the west allowing rain chances to increase towards the
afternoon and evening hours. The greater chances for rain has
shifted a bit farther north over NE FL and north central Florida
instead of central Fl areas as previously thought.

Sunday and Monday, model differences continue as the ECMWF has a
warm front north of the area while the GFS keep the frontal
boundary initially to our south and then lifts it northward
through the afternoon. Both models show rain chances increasing
late Sunday into Monday as another wave of low pressure moves in
from the west along the Gulf coast as another mid to upper level
trough swings south and east from the central Plains towards the
southeast.

Temperatures will be near normal Friday and above slightly above
normal Saturday through Monday.

.MARINE...

No headlines at this time. Frontal boundary over the area will
stall then push a little further north later today. Periods of
offshore moving showers and storms are expected, some of which
may be strong to possibly severe. This frontal boundary is
expected to move to the southeast Wednesday night, as high
pressure builds to the north northwest. Boundary will lift back
north across the area Friday. A cold front will move southeast
across the region Friday night, with high pressure building to the
north Saturday afternoon.

.HYDROLOGY...

An axis of higher precip totals seems is forecast over the next
couple of days over northeast FL and extreme southeast GA. Totals
could be upwards of 3-4 inches near the I-10 corridor. This
will cause at least some localized flooding issues, especially in
flood prone areas. Drier air will filter in Wed night with a
respite of rainfall at least until Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  80  59  70  50  72 /  50  40  50  10  10
SSI  76  64  73  57  69 /  80  80  80  20  10
JAX  80  64  77  58  71 /  90  80  90  30  20
SGJ  81  67  79  59  71 /  50  30  90  50  30
GNV  84  67  79  56  71 /  60  40  90  40  30
OCF  88  69  83  58  71 /  30  30  70  60  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Apr 14, 4:10 AM EST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
510 AM EDT Tue Apr 14 2020

FLZ030>032-035-136-222-236-140945-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-Union FL-
Bradford FL-Clay FL-Gilchrist FL-
510 AM EDT Tue Apr 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILCHRIST...NORTHERN
ALACHUA...BRADFORD...UNION...SOUTH CENTRAL COLUMBIA AND WEST CENTRAL
CLAY COUNTIES UNTIL 545 AM EDT...

* At 510 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Worthington Spring, moving
  northeast at 40 mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Starke, Lake Butler, Raiford, Worthington Spring, Alachua, High
  Springs, Worthington Springs, Groves, Beasley and New River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2978 8285 3014 8228 3014 8226 2992 8197
      2964 8261
TIME...MOT...LOC 0910Z 236DEG 34KT 2989 8241

KB
Special weather statement, Apr 14, 4:48 AM EST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
548 AM EDT Tue Apr 14 2020

FLZ030>032-037-136-141030-
Eastern Alachua FL-Putnam FL-Union FL-Bradford FL-Clay FL-
548 AM EDT Tue Apr 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALACHUA...
BRADFORD...NORTH CENTRAL PUTNAM...SOUTH CENTRAL UNION AND CLAY
COUNTIES UNTIL 630 AM EDT...

* At 547 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Keystone Heights, moving
  northeast at 40 mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Starke, Keystone Heights, Worthington Spring, Middleburg,
  Worthington Springs, George's Lake, New River, Lake Geneva, Camp
  Blanding and Kingsley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2970 8226 2992 8247 3013 8185 2984 8159
TIME...MOT...LOC 0947Z 243DEG 35KT 2984 8212

KB
Special weather statement, Apr 14, 5:24 AM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
624 AM EDT Tue Apr 14 2020

FLZ031-032-037-136-236-141115-
Eastern Alachua FL-Western Alachua FL-Putnam FL-Bradford FL-Clay FL-
624 AM EDT Tue Apr 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALACHUA...
SOUTHEASTERN BRADFORD...NORTHWESTERN PUTNAM AND SOUTHWESTERN CLAY
COUNTIES UNTIL 715 AM EDT...

* At 623 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over University Of Florida, or over
  Gainesville, moving east at 50 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Gainesville, Interlachen, Keystone Heights, Melrose, Hawthorne,
  University Of Florida, George's Lake, Lake Geneva, Florahome and
  Rochelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2955 8244 2968 8249 2994 8181 2962 8172
TIME...MOT...LOC 1023Z 256DEG 43KT 2964 8234

ENYEDI
Special weather statement, Apr 14, 5:29 AM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
629 AM EDT Tue Apr 14 2020

FLZ032-033-037-133-141115-
Coastal St. Johns FL-Putnam FL-Clay FL-Inland St. Johns FL-
629 AM EDT Tue Apr 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS...NORTH CENTRAL
PUTNAM AND EAST CENTRAL CLAY COUNTIES UNTIL 715 AM EDT...

* At 629 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Bostwick, or 10 miles south of
  Green Cove Springs, moving east at 40 mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Saint Augustine, World Golf Village, Saint Augustine Beach, South
  Ponte Vedra, Vilano Beach, Saint Augustine South, Picolata,
  Bostwick, Saint Augustine Shores and Anastasia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2976 8177 2992 8182 3007 8128 2982 8120
TIME...MOT...LOC 1029Z 256DEG 33KT 2984 8168

ENYEDI
Special weather statement, Apr 14, 6:06 AM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
706 AM EDT Tue Apr 14 2020

FLZ021-025-030>033-035-037-125-133-136-222-236-141200-
Southern Columbia FL-Coastal St. Johns FL-Putnam FL-Union FL-
Suwannee FL-Bradford FL-Gilchrist FL-Eastern Alachua FL-
Western Alachua FL-Inland Duval FL-Clay FL-Coastal Duval FL-
Inland St. Johns FL-
706 AM EDT Tue Apr 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...ALACHUA...BRADFORD...
ST. JOHNS...NORTHERN PUTNAM...SOUTHERN UNION...SOUTHWESTERN
COLUMBIA...CLAY AND SOUTHEASTERN DUVAL COUNTIES UNTIL 800 AM EDT...

* At 706 AM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Chiefland to Saint Augustine. Movement was east at 35 mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with these storms.

* Locations impacted include...
  Gainesville, Saint Augustine, Palatka, Orange Park, Green Cove
  Springs, Starke, Trenton, Lake Butler, Interlachen and Keystone
  Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2948 8238 2948 8255 2954 8256 2953 8265
      2956 8266 2956 8275 2958 8278 2958 8295
      2961 8297 2981 8293 2986 8288 2989 8291
      2989 8292 2990 8292 2990 8289 3027 8135
      2974 8117 2973 8117
TIME...MOT...LOC 1106Z 255DEG 33KT 2951 8283 2987 8132

ENYEDI
Special weather statement, Apr 14, 6:56 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
756 AM EDT Tue Apr 14 2020

FLZ021-023>025-030>033-035-037-122-125-133-136-222-236-340-141300-
Southern Columbia FL-Coastal St. Johns FL-Putnam FL-Union FL-
Suwannee FL-Inland Nassau FL-Bradford FL-Northern Columbia FL-
Gilchrist FL-Eastern Alachua FL-Western Alachua FL-Inland Duval FL-
Baker FL-Western Marion FL-Clay FL-Coastal Duval FL-
Inland St. Johns FL-
756 AM EDT Tue Apr 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...SOUTHWESTERN
NASSAU...ALACHUA...BRADFORD...ST. JOHNS...NORTHERN PUTNAM...SOUTHERN
BAKER...UNION...SOUTHERN COLUMBIA...SOUTHERN SUWANNEE...CLAY AND
DUVAL COUNTIES UNTIL 900 AM EDT...

* At 754 AM EDT, National Weather Service meteorologists were
  tracking clusters of strong thunderstorms moving east around 30
  mph from the Gulf of Mexico, inland across northeast Florida just
  south of the I-10 corridor.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with these storms.

* Locations impacted include...
  Jacksonville, Gainesville, Saint Augustine, Lake City, Orange Park,
  Green Cove Springs, Starke, Trenton, Lake Butler and Interlachen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3052 8139 3025 8135 2982 8120 2946 8240
      2948 8241 2948 8255 2954 8256 2959 8296
      2977 8295 2989 8288 2989 8292 2996 8293
      3008 8307 3011 8322
TIME...MOT...LOC 1154Z 248DEG 25KT 2976 8298 2971 8230

ENYEDI

The radar

The Moody AFB radar (KVAX), 78 km away, was scanning. The volume nearest the first event began at 12:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suwannee

When
April 14, 7:45 AM EST
Where
Suwannee County, 5.65 mi SSE of Mercer
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.190, -83.100

Trees and power lines were down along 144th Terrace Street near Luraville. The time of damage was based on radar. The cost of damage was estimated.

Thunderstorm Wind, Suwannee

When
April 14, 7:50 AM EST
Where
Suwannee County, 5.53 mi S of Lancaster
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.170, -83.200

Playground equipment and a metal shed were damaged by sub-severe thunderstorm winds. The time of damage was based on radar. The cost of damage was estimated.

Thunderstorm Wind, Putnam

When
April 14, 11:55 AM EST
Where
Putnam County, Mannville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.620, -81.850

Trees were blown down onto power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877470, 877472, 877473.